Trimethoprim-sulfamethoxazole-associated hepatotoxicity - part of a hypersensitivity syndrome
Related Experiment Video
Updated: Aug 29, 2026

Human Liver Microphysiological System for Assessing Drug-Induced Liver Toxicity In Vitro
Published on: January 31, 2022
Rahul Rai Mainra1, Sharon E Card
1Department of Medicine, University of Saskatchewan, Royal University Hospital, Saskatoon.
Abstract:
Trimethoprim-sulfamethoxazole is a commonly used medication. Side effects are numerous and include drug hypersensitivity syndrome. The case of a 24-year-old woman with severe liver failure is presented. Erythema multiforme and thrombocytopenia developed after the acute onset of hepatotoxicity and after all medications had been stopped. Clinical resolution of all features occurred over weeks but laboratory abnormalities persisted up to eight months later. A causal link with sulfamethoxazole was supported by timing, liver biopsy and lymphocyte toxicity test. This case illustrates one presentation and the possible severity of the drug hypersensitivity syndrome associated with trimethoprim-sulfamethoxazole.
Related Concept Videos
Drug Toxicity: Allergic Reactions
Drug toxicity: Idiosyncratic Reactions
Drug Toxicity: Dose-Dependent Reactions
Phase II Reactions: Glutathione Conjugation and Mercapturic Acid Formation
Several distinctive characteristics distinguish glutathione conjugation from other phase II...
Drug Toxicity: Overview
Pharmacogenetics of Phase II Enzymes: N-acetyltransferase, Thiopurine S-methyltransferase, UDP-glucuronosyltransferase